Get access

Systemic involvement of acute generalized exanthematous pustulosis: a retrospective study on 58 patients

Authors

  • C. Hotz,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • L. Valeyrie-Allanore,

    Corresponding author
    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    2. LIC EA 4393, Assistance Publique–Hôpitaux de Paris (APHP), Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • C. Haddad,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • S. Bouvresse,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • N. Ortonne,

    1. Department of Pathology, Assistance Publique – Hôpitaux de Paris (APHP), Université – Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • T.A. Duong,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • S. Ingen-Housz-Oro,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • J.C. Roujeau,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • P. Wolkenstein,

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    2. LIC EA 4393, Assistance Publique–Hôpitaux de Paris (APHP), Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    Search for more papers by this author
  • O. Chosidow

    1. Department of Dermatology, Referral Center for Toxic and Autoimmune Blistering Diseases, Université–Paris-Est Créteil Val de Marne (UPEC), Henri-Mondor Hospital, Créteil CEDEX, France
    2. INSERM, Centre d'Investigation Clinique 006, APHP, Créteil, France
    Search for more papers by this author

  • Funding sources None.
  • Conflicts of interest None declared.
  • P.W. and O.C. contributed equally to this work.

Summary

Background

Acute generalized exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction characterized by rash with sterile pustules, high fever and elevated circulating neutrophil counts.

Objectives

To investigate the frequency and clinical features of AGEP systemic involvement.

Methods

This retrospective study included all patients hospitalized in our department between 2000 and 2010 with a discharge diagnosis of AGEP. Patients had to fulfil the following criteria: (i) a specific EuroSCAR score > 4 and (ii) biological and radiological work-up available.

Results

Among the 58 patients enrolled, 10 had at least one systemic involvement: hepatic function test results were abnormal for seven; six had renal insufficiency; two developed acute respiratory distress, with one patient's bronchoalveolar lavage fluid containing many neutrophils but no microorganisms; one was agranulocytotic. Mean peripheral neutrophil counts and mean C-reactive protein levels were elevated significantly in patients with systemic involvement. Amoxicillin rechallenge and hospitalization duration were associated with systemic involvement. AGEP systemic involvement was observed in 17% of cases studied, including liver, kidney, bone-marrow and lung involvement. Outcomes were favourable after drug withdrawal, and symptomatic and topical steroid treatments.

Conclusions

The neutrophil count–systemic involvement association may suggest a role for neutrophils in AGEP systemic involvement. Physicians should be aware of the possibility of systemic involvement in AGEP and should actively look for signs of extracutaneous reactions.

Ancillary